Antidepressants and heart-rate variability in older adults: A population-based study
Psychological Medicine , Volume 46 - Issue 6 p. 1239- 1247
Background Tricyclic antidepressants (TCAs) and selective serotonin reuptake inhibitors (SSRIs) may be associated with lower heart rate variability (HRV), a condition associated with increased mortality risk. We aimed to investigate the association between TCAs, SSRIs and HRV in a population-based study. Method In the prospective Rotterdam Study cohort, up to five electrocardiograms (ECGs) per participant were recorded (1991-2012). Two HRV variables were studied based on 10-s ECG recordings: standard deviation of normal-to-normal RR intervals (SDNN) and root mean square of successive RR interval differences (RMSSD). We compared the HRV on ECGs recorded during use of antidepressants with the HRV on ECGs recorded during non-use of any antidepressant. Additionally, we analysed the change in HRV on consecutive ECGs. Those who started or stopped using antidepressants before the second ECG were compared with non-users on two ECGs. Results We included 23 647 ECGs from 11 729 participants (59% women, mean age 64.6 years at baseline). Compared to ECGs recorded during non-use of antidepressants (n = 22 971), SDNN and RMSSD were lower in ECGs recorded during use of TCAs (n = 296) and SSRIs (n = 380). Participants who started using TCAs before the second ECG had a decrease in HRV and those who stopped had an increase in HRV compared to consistent non-users (p < 0.001). Starting or stopping SSRIs was not associated with HRV changes. Conclusion TCAs were associated with a lower HRV in all analyses, indicating a real drug effect. For SSRIs the results are mixed, indicating a weaker association, possibly due to other factors.
|, , , ,|
|Organisation||Department of Internal Medicine|
Noordam, R, van den Berg, M.E, Niemeijer, M.N, Aarts, N, Hofman, A, Tiemeier, H.W, … Rijnbeek, P.R. (2016). Antidepressants and heart-rate variability in older adults: A population-based study. Psychological Medicine, 46(6), 1239–1247. doi:10.1017/S0033291715002779